Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 4, 2014Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 4, 2014, 10:59 AM CDT for Faribault County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 10:59 AM CDT (15:59 UTC)
Expired
Aug 4, 2014, 11:45 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS83 KMPX 041559
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1059 AM CDT MON AUG 4 2014

MNZ092-041645-
FARIBAULT-
1059 AM CDT MON AUG 4 2014

AT 1056 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM NEAR BLUE EARTH. THIS STORM WAS MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM. A QUICK INCH OF RAIN IS LIKELY WITH THIS STORM 
WHICH MAY CAUSE PONDING OF WATER ON AREA ROADWAYS. 

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE EARTH.
  ELMORE.
  FROST.

LAT...LON 4367 9382 4350 9383 4350 9417 4372 9409
TIME...MOT...LOC 1557Z 281DEG 14KT 4364 9406

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:53 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 6:53 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 AM CDT MON AUG 4 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 237 AM CDT MON AUG 4 2014

SMALL CLUSTERS OF THUNDERSTORMS CONTINUE EARLY THIS MORNING DUE TO A
WEAK UPPER WAVE PUSHING ACROSS THE UPPER MISSISSIPPI VALLEY AND SOME
ELEVATED INSTABILITY. A DIFFUSE FRONT STRETCHING FROM SWRN MN TO
ECNTRL MN AND NRN WI WILL SINK SOUTH SOME TODAY AS HIGH PRESSURE
BUILDS INTO THE UPPER GREAT LAKES.

A REJUVENATION OF SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED AGAIN BY
LATE MORNING AND EARLY AFTERNOON NEAR AND SOUTH OF THE FRONT. THERE
SHOULD BE TWO MAIN AREAS OF CONVECTIVE DEVELOPMENT. ONE WOULD BE IN
ADVANCE OF THE CURRENT WAVE WHICH IS GENERATING SLOW MOVING
THUNDERSTORMS IN THE EAU CLAIRE AREA. THIS WILL IMPACT PRIMARILY
SERN MN AND SRN WI THIS AFTERNOON. THE OTHER WOULD BE OVER SCTRL ND
INTO ERN SD WHERE THE NEXT WAVE WILL BE PUSHING IN DURING THE NEXT
SEVERAL HOURS. THERE ARE ALREADY LARGER CLUSTERS OF STORMS IN
ADVANCE OF IT OVER ERN MT AND SWRN SD. THE HRRR...MPX WRFARW...AND
HOPWRF SEEM TO HANDLE THIS IDEA PRETTY WELL. THE GLOBAL MODELS
HOWEVER...PERHAPS NOT SO MUCH. QPF ON THEM SEEM MUCH OVERDONE ACROSS
SOUTHERN MN. WITH THE LACK OF FOCUS ASIDE FROM THE DIFFUSE COLD
FRONT IN THIS AREA...ISO-SCT COVERAGE IS ABOUT ALL THAT CAN BE
REALIZED. TEMPERATURES HAVE EXCEEDED EXPECTATIONS BY SEVERAL DEGREES
DURING THE LAST FEW DAYS...SO CONTINUED THE TREND AND INCREASED
HIGHS A FEW DEGREES ABOVE GUIDANCE.

THE FRONT WILL MOVE OUT OF THE REGION TONIGHT WITH CLEARING SKIES.
DRIER AIR FROM THE NORTHEAST SHOULD MITIGATE WIDESPREAD FOG
DEVELOPMENT SOMEWHAT...BUT STILL THINK AREAS OF FOG ARE CERTAINLY
POSSIBLE OVER CENTRAL MN AND WRN WI WHERE CLEAR SKIES ARE MOST
PROBABLE AND LOWS DROP INTO THE MID-UPPER 50S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 237 AM CDT MON AUG 4 2014

ISSUES IN THE LONG TERM REMAIN OVERALL PATTERN EVOLUTION IN REGARDS
TO SHORT WAVE ENERGY OVER THE PACIFIC NORTHWEST...MOVING EAST INTO
RIDGING DEVELOPING ALOFT OVER THE CENTRAL PLAINS.

INITIALLY...THE DETERMINISTIC MODELS ARE IN FAIR AGREEMENT WITH
THE EVOLUTION OF A STRONGLY FORCED AREA OF RAIN/EMBEDDED THUNDER DROPPING
SOUTHEAST ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA MAINLY
TUESDAY NIGHT AND WEDNESDAY. STRONG MID LEVEL FRONTOGENESIS
CHANNELED ALONG THIS REGION BEING FORCED BY THE RIGHT ENTRANCE
REGION OF THE 100 KT H25 UPPER JET. BOTH THE NAM AND GFS DEVELOP A
BAND OF 1 INCH PLUS RAINS OVER THE SOUTHWEST PORTION OF MN AND
INTO IOWA. THE 00Z ECMWF DROPPED THIS AREA A BIT FARTHER TO THE
SOUTH...BUT STILL AFFECTS THE FAR SOUTHERN INTO SOUTH CENTRAL
MN...ALONG AND SOUTH OF THE OF I90. WILL CONTINUE THE LIKELY POPS
DOWN IN THE CORRIDOR FOR NOW.

AFTER WEDNESDAY...THE LONG TERM MODELS DIVERGE...WITH THE ECMWF
RETURNING TO A STRONGER SHORT WAVE MOVING ACROSS THE NORTHERN
PLAINS INTO FRIDAY. DIFFICULT TO DISCERN OVERALL AMOUNT OF
MOISTURE THAT WILL REMAIN WITH THIS SYSTEM...IN THE WAKE OF THE
STRONG WAVE THAT EXITS TO TH SOUTHEAST ON WEDNESDAY. WILL RETAIN
SOME SMALL CHANCE POPS...MAINLY OVER THE MN PORTION OF THE CWA
THROUGH FRIDAY. OVERALL MODEL TRENDS WILL CONTINUE TO BE MONITORED
TO SEE IF SOME REDUCTION IN OVERALL PRECIPITATION PATTERN CAN BE
DONE FOR THIS PART OF THE FORECAST.

FINALLY...THE NEXT STRONG WAVE IS FORECAST TO ARRIVE SOMETIME
OVER THE WEEKEND. THE GFS IS FASTEST WITH THIS SYSTEM...WITH THE
ECMWF DRAGGING A FRONT THROUGH SUNDAY NIGHT INTO MONDAY. WILL HAVE
TO HOLD ONTO SOME LOW POPS INTO THE WEEKEND BECAUSE OF UNCERTAINTY
IN THE MODELS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 632 AM CDT MON AUG 4 2014

BIGGEST CONCERN TODAY IS WHEN AND WHERE STORMS FIRE. A COUPLE
CELLS ARE CURRENTLY LOCATED ALONG A COLD FRONT NEAR EAU AND DXX.
DRIER AIR WILL INCH SOUTHWARD TODAY BEHIND THE FRONT. THINKING NOT
MUCH WILL FORM NORTH OF THE FRONT PER MODEL UNANIMITY.
INSTEAD...ANY ACTIVITY WILL BE CONFINED TO SRN MN AND PORTIONS OF
WI WHERE INSTABILITY WILL BE GREATER. ISO-SCT COVERAGE AT BEST
WITH THE MOST WIDESPREAD ACTIVITY LIKELY ACROSS SRN WI AND ERN SD
PER SHORT TERM DISCUSSION ABOVE. HAVEN/T MENTIONED PRECIP IN ANY
TAF DUE TO LOW PROBABILITY...BUT TRENDS WILL CONTINUE TO BE
MONITORED.

KMSP...COLD FRONT WENT THROUGH AROUND 11Z WITH WINDS NOW
NORTHEAST. THIS SHOULD KEEP THE BEST CHANCES FOR SHRA/TSRA SOUTH
OF THE TERMINAL THIS AFTERNOON. VFR CONDITIONS EXPECTED THROUGH
THE PERIOD WITH WINDS REMAINING LIGHT.

/OUTLOOK FOR KMSP/
TUESDAY THROUGH THURSDAY...VFR EXPECTED... BRIEF MVFR
POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE OF SHRA/TSRA.
MAINLY EAST WIND 10 KT OR LESS INCREASING TO 10 TO 15 KT THURSDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Aug 4, 3:48 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 AM CDT MON AUG 4 2014

MNZ041-047-048-054>058-064>067-073>077-082>085-091>093-051200-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-
NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
348 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS AREA POSSIBLE TODAY AND EARLY TONIGHT.
THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA THROUGH THE
PERIOD. THE GREATEST CHANCES ARE EXPECTED OVER SOUTH CENTRAL
MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THE SEVERE WEATHER THREAT
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-049>053-059>063-068>070-078-WIZ014-023-024-051200-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-
DAKOTA-GOODHUE-POLK-ST. CROIX-PIERCE-
348 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE SEVERE WEATHER
THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS RETURNS THURSDAY AND WILL LINGER INTO
THE WEEKEND. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ015-016-025>028-051200-
BARRON-RUSK-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
348 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY INTO EARLY TONIGHT. THE
SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS RETURNS OVER THE WEEKEND. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 4, 10:14 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 AM CDT MON AUG 4 2014

MNZ091-092-041600-
FARIBAULT-MARTIN-
1014 AM CDT MON AUG 4 2014

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER EASTERN FARIBAULT AND
WESTERN MARTIN COUNTIES THROUGH 1100 AM CDT...

AT 1010 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS OVER FAIRMONT AND GRANADA. THE STORMS WERE MOVING
SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...RAINFALL AMOUNTS UP TO AN INCH MAY OCCUR WITH THESE
STORMS AS WELL CAUSING PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRMONT.
  HUNTLEY.
  GUCKEEN.
  EAST CHAIN.
  ELMORE.

LAT...LON 4350 9403 4350 9444 4365 9456 4376 9419
TIME...MOT...LOC 1511Z 321DEG 10KT 4361 9437
Special weather statement, Aug 4, 10:16 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1016 AM CDT MON AUG 4 2014

MNZ091-092-041600-
FARIBAULT-MARTIN-
1016 AM CDT MON AUG 4 2014

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER WESTERN FARIBAULT AND
EASTERN MARTIN COUNTIES THROUGH 1100 AM CDT...

AT 1010 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS OVER FAIRMONT AND GRANADA. THE STORMS WERE MOVING
SOUTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...RAINFALL AMOUNTS UP TO AN INCH MAY OCCUR WITH THESE
STORMS AS WELL CAUSING PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRMONT.
  HUNTLEY.
  GUCKEEN.
  EAST CHAIN.
  ELMORE.

LAT...LON 4350 9403 4350 9444 4365 9456 4376 9419
TIME...MOT...LOC 1511Z 321DEG 10KT 4361 9437
Special weather statement, Aug 4, 10:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1059 AM CDT MON AUG 4 2014

MNZ092-041645-
FARIBAULT-
1059 AM CDT MON AUG 4 2014

AT 1056 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BLUE EARTH. THIS STORM WAS MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM. A QUICK INCH OF RAIN IS LIKELY WITH THIS STORM
WHICH MAY CAUSE PONDING OF WATER ON AREA ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE EARTH.
  ELMORE.
  FROST.

LAT...LON 4367 9382 4350 9383 4350 9417 4372 9409
TIME...MOT...LOC 1557Z 281DEG 14KT 4364 9406

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:14 PM CDTSpecial Weather StatementMPXRamsey61 min
Aug 3, 10:11 PM CDTSpecial Weather StatementMPXWashington64 min
Aug 3, 10:21 PM CDTSpecial Weather StatementMPXGoodhue54 min
Aug 4, 10:14 AM CDTSpecial Weather StatementMPXMartin46 min
Aug 4, 10:16 AM CDTSpecial Weather StatementMPXMartin44 min
Aug 4, 4:19 PM CDTSpecial Weather StatementMPXChippewa41 min
Aug 4, 5:36 PM CDTSpecial Weather StatementMPXEau Claire114 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.